FDA advises less acetaminophen use

 

Because of continued reports of liver injury, the FDA proposed that boxed warnings, the agency’s strongest warning for prescription drugs, be added to all acetaminophen prescription products.

Because of continued reports of liver injury, the FDA proposed that boxed warnings, the agency’s strongest warning for prescription drugs, be added to all acetaminophen prescription products.

by Mary Budinger — 

The Food and Drug Administration (FDA) is asking doctors to stop prescribing combination medications that contain more than 325 milligrams of acetaminophen per pill because of long-standing concerns about liver damage. Acetaminophen is sold globally under trade names such as Tylenol® and Panadol® to relieve pain and fever and can be found in both prescription and over-the-counter (OTC) remedies. It is combined in many prescription products, usually opioids, such as codeine (Tylenol with Codeine), oxycodone (Percocet), hydrocodone (Vicodin), and cough and cold ingredients. The OTC acetaminophen products are not affected by this action.

Some nonprescription painkillers, such as Extra Strength Tylenol, contain 500 mg of acetaminophen in each pill. Tylenol’s maker, Johnson & Johnson, recently announced it was adding warning labels to bottle caps to remind consumers to read the label for dosing and safety instructions.

“There are no available data to show that taking more than 325 mg of acetaminophen per dosage unit provides additional benefit that outweigh the added risks for liver injury,” said Sandra Kweder, M.D., deputy director of the Office of New Drugs in the FDA’s Center for Drug Evaluation and Research. “Overdose from prescription combination products containing acetaminophen account for nearly half of all cases of acetaminophen-related liver failure in the United States, many of which result in liver transplant or death.”

Because of continued reports of liver injury, the FDA proposed that boxed warnings, the agency’s strongest warning for prescription drugs, be added to all acetaminophen prescription products. Most cases of severe liver injury occurred in patients who took more than the prescribed dose in a 24-hour period, took more than one acetaminophen-containing product at the same time or drank alcohol while taking acetaminophen products.

Source:  FDA Press Release, January 13, 2014.

 

Mary Budinger is an Emmy award-winning journalist who writes about integrative medicine. 602-494-1999.

Reprinted from AzNetNews, Volume 33, Number 1, February/March 2014.

, , , , ,
Web Analytics